Health Psychology Home Page
Papers written by students providing scientific reviews of topics related to health and well being
|Search||Home | Weight Loss | Alternative Therapy | Supplements | Eating Disorders | Fitness | Links | Self-Assessment | About this Page ||
Dangers Lurking in Your Medicine Cabinet?
Have an ache, pain, or fever? Millions of Americans reach for Tylenol to relieve these symptoms and even give them to their children. Since so many people do take Tylenol, you would think it is completely safe even though warning labels are right there on the bottle since it is a nonprescription medication. Just because a medication is over-the-counter, does not mean that is completely safe. The active ingredient in Tylenol, acetaminophen, has been known to cause liver damage and it is part of the warning label, but still many people do not realize the risk associated with it.
This is the warning label as it appears on the back of each bottle of Tylenol:
It is known that acetaminophen and alcohol do not mix. Taking them together can cause severe liver damage and even liver failure. Some people are not aware of this risk. Most likely because they are not reading the warning labels on the bottle. Not only is mixing acetaminophen and alcohol dangerous, it is also dangerous to take more than the recommended dose. The dosage on the bottle is all that is necessary and it extremely important to follow the label instructions, especially in children under twelve. Even Tylenol knows the importance of the correct dose. Click here for the Tylenol website on information about taking the correct dosage: http://www.tylenol.com/index.jhtml.
Directions that appear on each and every bottle of Tylenol:
America is a very “now” culture so many believe to relieve pain that the more pills taken, the faster it will work. However, this is not the case and can have disastrous consequences. Some studies have linked 458 deaths from acute liver failure to acetaminophen overdoses. This overdose, also called acetaminophen poisoning is implicated in about half of all liver failures in the United States. Acetaminophen itself causes nearly 100 Americans to die every year due to overdose and sends around 56,000 people to the emergency room each year. Acetaminophen is also one of the most commonly reported substances to poison control centers all over the country because of overdoses.
4g of Tylenol = 8 tablets of 500mg each is enough to cause serious liver damage
20 tablets can lead to liver failure and possibly even death
Alcohol and acetaminophen should never be taken together, as it is very damaging to the liver. Alcoholics especially have a lower tolerance for acetaminophen to cause liver damage. Taking acetaminophen is not only dangerous for alcoholics, but it is extremely dangerous and even lethal to take while sick or fasting, to take in high doses, to use it regularly, or to mix with other medications, especially if they also contain acetaminophen because levels can build up in your system. While taking medications it is important to ask your doctor what medicines you can take with them, even such over-the-counter products such as Tylenol. Tylenol should be kept out of reach of children because they too are at more risk for overdosing on acetaminophen. Children should be taught good label reading as well so when they are older they will know to take the proper dosages of medication. Also recent research has shown that “daily use of analgesic paracetamol may be linked to worsening asthma.” Paracetamol is another name for acetaminophen.
Recently there has been new information on Tylenol that could be shocking to most Americans who use the product on a regular basis. Acetaminophen is derived from a chemical called phenacetin and therefore similar in chemical structure to it. Phenacetin is a known carcinogen (causes cancer) and has been banned by the FDA because it was so dangerous. Recently there have been studies to suggest that acetaminophen may not only be hepatotoxic (damaging to the liver) but also may be a possible carcinogen. The FDA has said: “The danger of hepatotoxicity in association with acetaminophen use has been well recognized. Acetaminophen induced hepatotoxicity is caused by a toxic metabolite of the parent compound and can lead to liver failure, which may result in liver transplant or death.” (http://www.fda.gov/cder/drug/analgesics/letter.htm)
According to a study by Linet MS, Chow WH, et.al. and another study by Gago-Dominguez M, Yuan JM, et.al., regular use of acetaminophen has shown increased risk in renal, pelvis, and ureter cancer.
A study called “International Commission for Protection against Environmental Mutagens and Carcinogens. An evaluation of the genetic toxicity of paracetamol” has found that paracetamol (the European name for acetaminophen) can even have genotoxic effects. They found that the “data indicate that the use of paracetamol may contribute to an increase in the total burden of genotoxic damage in man.”
Personally with all of the possible adverse side effects associated with the active ingredient in Tylenol, acetaminophen, I would not risk taking it when there are so many other pain-relieving options out there. However the overall the conclusion from all the gathered research is that Tylenol itself is not the problem, it is behavioral problems in the way people take Tylenol that makes the really big difference. Taking more than the recommended dose, taking it longer than recommended, and not reading the warnings on the bottle is where all the problems start to come about. As with using any medicine, read all the warning labels, follow the dosages on the bottle, and be sure not to mix it with alcohol or other medications. If you do choose to use Tylenol be careful and use all this information to make an informed decision on how and when you use it.
Gago-Dominguez M, Yuan JM, Castelao JE, Ross RK, Yu MC. “Regular use of analgesics is a risk factor for renal cell carcinoma.” PubMed abstract: http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=10507783
Linet MS, Chow WH, McLaughlin JK, Wacholder S, Yu MC, Schoenberg JB, Lynch C, Fraumeni JF Jr. “Analgesics and cancers of the renal pelvis and ureter.” PubMed abstract: http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=7601560
Rannug U, Holme JA, Hongslo JK, Sram R. “International Commission for Protection against Environmental Mutagens and Carcinogens. An evaluation of the genetic toxicity of paracetamol.” PubMed abstract: http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=7870087
The Health Psychology Home Page is
produced and maintained by David Schlundt, PhD.
Vanderbilt Homepage | Introduction to Vanderbilt | Admissions | Colleges & Schools | Research Centers | News & Media Information | People at Vanderbilt | Libraries |Vanderbilt Register | Medical Center
|Return to the Health Psychology Home Page|
|Send E-mail comments or questions to Dr. Schlundt|